Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 36, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 25, 2011, 1:59 PM EDT for 4 counties in Pennsylvania. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2011, 1:59 PM EDT (17:59 UTC)
- Expired
- Apr 25, 2011, 2:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Jefferson County, PA
The radar
The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 2:52 PM EDT | TSTM WND DMG | Coolspring, PA | TREES AND POWER LINES DOWN IN COOLSPRING. |
| Apr 25, 2:55 PM EDT | TSTM WND DMG | Ringgold, PA | TREES AND POWERLINES BLOCKING ROADWAY ON HUNGRY HOOK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
617
WUUS51 KPBZ 251759
SVRPBZ
PAC005-019-031-065-251845-
/O.NEW.KPBZ.SV.W.0036.110425T1759Z-110425T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT MON APR 25 2011
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...
EAST CENTRAL BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
SOUTHWESTERN JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
SOUTHERN CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 245 PM EDT
* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EAST BRADY...MOVING NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KITTANNING... CHICORA... BRADYS BEND...
EAST BRADY... RIMERSBURG... MUFF...
NEW BETHLEHEM... LIMESTONE... DORA...
SUMMERVILLE... BROOKVILLE...
CLEAR CREEK STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 4101 7883 4091 7918 4092 7922 4090 7922
4077 7967 4093 7981 4134 7909
TIME...MOT...LOC 1759Z 238DEG 41KT 4093 7959
$$
WOODRUM2 follow-up statements
253
WWUS51 KPBZ 251819
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT MON APR 25 2011
PAC019-251828-
/O.CAN.KPBZ.SV.W.0036.000000T0000Z-110425T1845Z/
BUTLER PA-
219 PM EDT MON APR 25 2011
...THE SEVERE THUNDERSTORM WARNING FOR BUTLER COUNTY IS CANCELLED...
LAT...LON 4101 7883 4091 7917 4092 7922 4088 7931
4084 7951 4096 7964 4134 7909
TIME...MOT...LOC 1818Z 240DEG 31KT 4095 7947
$$
PAC005-031-065-251845-
/O.CON.KPBZ.SV.W.0036.000000T0000Z-110425T1845Z/
ARMSTRONG PA-JEFFERSON PA-CLARION PA-
219 PM EDT MON APR 25 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CLARION...JEFFERSON AND ARMSTRONG COUNTIES IN WEST CENTRAL
PENNSYLVANIA...
AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR RIMER...MOVING NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RIMERSBURG... MUFF... NEW BETHLEHEM...
LIMESTONE... DORA... SUMMERVILLE...
CLEAR CREEK STATE PARK... BROOKVILLE...
LAT...LON 4101 7883 4091 7917 4092 7922 4088 7931
4084 7951 4096 7964 4134 7909
TIME...MOT...LOC 1818Z 240DEG 31KT 4095 7947
$$
WOODRUM339
WWUS51 KPBZ 251834
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT MON APR 25 2011
PAC005-031-065-251845-
/O.CON.KPBZ.SV.W.0036.000000T0000Z-110425T1845Z/
ARMSTRONG PA-JEFFERSON PA-CLARION PA-
234 PM EDT MON APR 25 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CLARION...JEFFERSON AND ARMSTRONG COUNTIES IN WEST CENTRAL
PENNSYLVANIA...
AT 231 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR SOUTH BETHLEHEM...MOVING NORTHEAST AT 35
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
BETHLEHEM... DORA... SUMMERVILLE...
BROOKVILLE...
LAT...LON 4093 7936 4104 7943 4128 7906 4101 7883
4091 7917 4092 7922 4088 7931
TIME...MOT...LOC 1834Z 240DEG 31KT 4102 7931
$$
WOODRUMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 12:54 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 25, 12:54 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1254 PM EDT MON APR 25 2011 .SYNOPSIS... A WARM FRONT NORTH OF INTERSTATE 80 THIS AFTERNOON WILL CONTINUE TO MOVE NORTH WITH WARM AND HUMID AIR ACROSS THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATER THIS AFTERNOON INTO EARLY EVENING. THE CHANCE OF SHOWERS AND THUNDERSTORMS WITH UNSEASONABLY WARM TEMPERATURES WILL CONTINUE UNTIL A COLD FRONT PASSES ON THURSDAY. BEHIND THIS FRONT SEASONABLE TEMPERATURES CAN BE EXPECTED FOR LATE WEEK. && .NEAR TERM /THROUGH TONIGHT/... EARLY AFTERNOON UPDATE TO RAISE MAX TEMPS A DEGREE IN THE SOUTH AND RECONFIGURE POPS TO LOWER SOUTHEAST RIDGES AND TOWARD LIKELY LATE DAY IN EASTERN OHIO AS UPPER LEVEL IMPULSE MOVES NORTHEAST FROM SOUTHWEST OHIO. LOWER POPS LATER THIS EVENING AS THIS AREA MOVES EAST. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... CENTRAL PLAINS TROUGH IS FORECAST TO DIG TOWARD THE WESTERN GREAT LAKES/UPPER MISSISSIPPI VALLEY REGION AND CUTOFF ON TUESDAY. THAT PATTERN WILL YIELD SPLIT FLOW WITH FAST SOUTHERN STREAM OVER THE UPPER OHIO VALLEY REGION. RESULTING WARMTH AND MOISTURE WILL DESTABILIZE THE ATMOSPHERE WITH MODERATE TO HIGH LEVELS OF SHEAR IN THE RAPID FLOW. AS SHORTWAVES MOVE THROUGH THIS PATTERN, THUNDERSTORMS MAY BE EXPECTED INTO MID WEEK WITH POTENTIAL FOR A SLIGHT RISK OF SEVERE STORMS THROUGH WEDNESDAY. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... A COLD FRONT WILL CROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY WITH LIKELY POPS FOR ALL AREAS. MODELS BEGIN TO DIFFER BY THURSDAY NIGHT ON HANDLING THE POST FRONTAL UPPER TROUGH...WITH THE ECMWF DIGGING THE TROUGH ACROSS THE GREAT LAKES KEEPING AN UNSETTLED PATTERN ACROSS THE REGION THROUGH FRIDAY...AND THE GFS MORE PROGRESSIVE PUSHING THE UPPER TROUGH INTO EASTERN CANADA THURSDAY NIGHT. WILL SPLIT THE DIFFERENCE...WITH LINGERING LOW END CHANCE POPS POST FRONTAL INTO THURSDAY NIGHT...WITH RESIDUAL PRECIP EXITING ON FRIDAY. SHORTWAVE RIDGING WILL BRING DRY CONDITIONS FOR SATURDAY...WITH ANOTHER SYSTEM PROGGED TO ENTER THE REGION SUNDAY FOR A CHANCE OF SHOWERS. SEASONABLY COOL TEMPERATURES LATE IN THE WEEK WILL WARM TO NEAR NORMAL FOR THE UPCOMING WEEKEND. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... VFR CONDITIONS WILL PREVAIL FOR THE MAJORITY TODAY AS A FRONTAL BOUNDARY ALONG A KFKL-KDUJ LINE PUSHES SLOWLY NORTHWARD. ALONG THE BOUNDARY NEAR LIFR CEILINGS AT KDUJ AND MVFR AT KFKL WILL LIFT TO VFR EARLY THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP IN THE WARM SECTOR THIS AFTERNOON. TEMPO GROUPS FOR -TSRA ARE FORECAST KHLG/KZZV WITH THE MOST CONFIDENCE THERE. THE OTHER TERMINALS HAVE PREVAILING CB GROUPS AT THE MOMENT WHICH MAY NEED TEMPO GROUPS ADDED IN FUTURE UPDATES. CONDITIONS WILL SOMEWHAT DETERIORATE TONIGHT, AS ANOTHER WAVE MOVES THROUGH THE UPPER OHIO VALLEY. EXPECT ANOTHER ROUND OF RESTRICTIONS DURING THE EVENING AND EARLY OVERNIGHT HOURS. THIS MAY BE THE BEST TIME TO SEE A LINE OF CONVECTION DEVELOP. THE FRONTAL BOUNDARY WILL CONTINUE TO MEANDER ACROSS THE REGION FOR TUESDAY AND WEDNESDAY...WITH THE SYSTEMS COLD FRONT CROSSING THE AREA WEDNESDAY NIGHT INTO THURSDAY. EXPECT PERIODS OF SHOWERS AND RESTRICTIONS...WITH GREATER COVERAGE LATE WEDNESDAY AFTERNOON INTO THURSDAY ALONG/IMMEDIATELY IN THE WAKE OF THE COLD FRONT. RESIDUAL SHOWERS AND RESTRICTIONS ARE LIKELY LATE THURSDAY INTO FRIDAY AS UPPER LEVEL LOW PRESSURE GRADUALLY EXITS TO THE NORTHEAST. HIGH PRESSURE AND VFR ARE EXPECTED TO RETURN TO THE AREA FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Apr 25, 4:31 AM EDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 431 AM EDT MON APR 25 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-260845- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 431 AM EDT MON APR 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. THE PRIMARY SEVERE WEATHER RISK WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY AND WEDNESDAY. SEVERE THREATS ON BOTH DAYS WILL AGAIN COME PRIMARILY FROM DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Apr 25, 1:39 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 139 PM EDT MON APR 25 2011 PAZ014-015-022-251815- ARMSTRONG PA-BUTLER PA-CLARION PA- 139 PM EDT MON APR 25 2011 ...A STRONG THUNDERSTORM TO MOVE THROUGH THE FOLLOWING COUNTIES...ARMSTRONG...BUTLER AND CLARION... AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF SAXONBURG...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WINDS GUSTING UP TO 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... SAXONBURG... BUTLER... CHICORA... BRADYS BEND... EAST BRADY... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4108 7968 4090 7945 4068 7991 4081 8005 WOODRUM
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 1:39 PM EDT | Special Weather Statement | PBZ | Butler | 36 min |
| Apr 25, 2:37 PM EDT | Tornado Warning | PBZ | Armstrong, Clarion, Jefferson | 23 min |
| Apr 25, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 30 min |
| Apr 25, 4:54 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 36 min |
| Apr 25, 5:03 PM EDT | Special Weather Statement | PBZ | Forest, Venango | 57 min |
| Apr 25, 5:23 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 37 min |
| Apr 25, 5:24 PM EDT | Special Weather Statement | PBZ | Beaver | 51 min |
| Apr 25, 5:50 PM EDT | Tornado Warning | PBZ | Forest | 25 min |
| Apr 25, 5:59 PM EDT | Special Weather Statement | PBZ | Allegheny | 31 min |
| Apr 25, 6:25 PM EDT | Special Weather Statement | PBZ | Armstrong | 35 min |
| Apr 25, 6:36 PM EDT | Special Weather Statement | PBZ | Allegheny | 24 min |
| Apr 25, 6:58 PM EDT | Special Weather Statement | PBZ | Jefferson | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.